Format

Send to

Choose Destination
Thyroid. 2008 Oct;18(10):1043-8. doi: 10.1089/thy.2008.0097.

Antithyroid drug-induced aplastic anemia.

Author information

1
Department of Pathophysiology, Endocrine Unit, National University of Athens, Athens, Greece. thomasproge@endo.gr

Abstract

BACKGROUND:

Antithyroid drugs have been used for more than 50 years for the management of hyperthyroidism. Most patients tolerate treatment well but some may develop life threatening side effects such as agranulocytosis and aplastic anemia (AA). We review all cases of antithyroid drug induced AA and describe, as illustrative cases, two women with Graves' disease who developed AA after 8 and 24 weeks of carbimazole (CBM) and methimazole (MMI) treatment respectively.

PATIENT FINDINGS AND SUMMARY:

To date, at least 34 cases of aplastic anemia (AA) due to antithyroid drugs [(1 with CMZ, 31 with MMI, and 2 with propylthiouracil (PTU)] have been published, not including the two patients described here. In addition, at least another 14 patients in whom AA developed after treatment with antithyroid drugs (11 with CMZ, and 3 with MMI) have been reported in Yellow Card Scheme data analysis. Patients with AA usually exhibit sudden onset of symptoms after a relative short time of exposure to the drugs, and all have concomitant agranulocytosis. Most have a rapid recovery following discontinuation of the drug and supportive treatment. Although only two antithyroid drug induced AA deaths have been published, the mortality rate was higher in the Yellow Card Scheme data analysis.

CONCLUSIONS:

Aplastic anemia associated with antithyroid drug treatment is rarer than antithyroid drug associated agranulocytosis. The prognosis of patients with antithyroid drug induced AA is good overall, but may not be as favorable as that of antithyroid drug induced isolated agranulocytosis.

PMID:
18816182
DOI:
10.1089/thy.2008.0097
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center